Alert archive / Arizona / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 21, NWS Phoenix, AZ

July 14, 2024Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 14, 2024, 9:36 PM MST for Maricopa County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2024, 9:36 PM MST (04:36 UTC)
Expired
Jul 14, 2024, 10:15 PM MST
In force
39 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 87 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 4.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2024-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1878 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2024-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1878 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
2215 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

656 
WUUS55 KPSR 150436
SVRPSR
AZC013-150515-
/O.NEW.KPSR.SV.W.0021.240715T0436Z-240715T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
936 PM MST Sun Jul 14 2024

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Maricopa County in south central Arizona...

* Until 1015 PM MST.

* At 936 PM MST, a severe thunderstorm was located 8 miles northeast
  of Cotton Center, or 15 miles southwest of Goodyear, moving
  northwest at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Buckeye, Palo Verde, Painted Rock Dam, Cotton Center, and
  Arlington.

This includes AZ Route 85 between mile markers 128 and 149.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3321 11243 3302 11254 3307 11288 3340 11268
TIME...MOT...LOC 0436Z 113DEG 10KT 3316 11254 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RW
2 follow-up statements
125 
WWUS55 KPSR 150456
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
956 PM MST Sun Jul 14 2024

AZC013-150515-
/O.CON.KPSR.SV.W.0021.000000T0000Z-240715T0515Z/
Maricopa AZ-
956 PM MST Sun Jul 14 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MST
FOR MARICOPA COUNTY...

At 956 PM MST, a severe thunderstorm was located 7 miles northeast of
Cotton Center, or 16 miles southwest of Goodyear, moving northwest at
10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Buckeye, Palo Verde, Painted Rock Dam, and Arlington.

This includes AZ Route 85 between mile markers 135 and 149.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3325 11248 3313 11259 3318 11281 3340 11268
TIME...MOT...LOC 0456Z 113DEG 10KT 3318 11260 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RW
788 
WWUS55 KPSR 150514
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
1014 PM MST Sun Jul 14 2024

AZC013-150524-
/O.EXP.KPSR.SV.W.0021.000000T0000Z-240715T0515Z/
Maricopa AZ-
1014 PM MST Sun Jul 14 2024

...THE SEVERE THUNDERSTORM WARNING FOR MARICOPA COUNTY WILL EXPIRE AT
1015 PM MST...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 3325 11248 3313 11259 3318 11281 3340 11268
TIME...MOT...LOC 0514Z 113DEG 10KT 3320 11265 

$$

RW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 5:45 PM MST, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 14, 5:45 PM MST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
545 PM MST Sun Jul 14 2024

.UPDATE...Updated 00z Aviation Discussion.

&&

.SYNOPSIS...
Increased thunderstorm activity is expected through this afternoon
and evening, with a slight chance for activity to survive into the
Valley. Strong winds and localized dense blowing dust will be the
primary concerns with these thunderstorms, along with localized
flash flooding. Daily thunderstorm activity will continue through
the early work week, but mostly be confined to the higher terrain
before chances increase again across the lower deserts for the
second half and into next weekend. Temperatures through the week
will remain above normal with lower desert highs in the 110 to 114
degree range.

&&

.DISCUSSION...
A gulf surge last night has created pretty muggy conditions as
morning dew points rose into the middle to upper 60s across
southern AZ to even lower to middle 70s in Yuma to the Imperial
Valley. Some of this lower level moisture will scour out with
daytime mixing through this afternoon, but enough PBL moisture
will remain to support regionally high MLCAPE values (1000-1500
J/kg) this afternoon across the southern deserts. DCAPE values
will also be quite high (up to 2000 J/kg) today as afternoon
mixing steepens the low level lapse rates and the PBL depth
increases up to around 10K ft. Considering these parameters, plus
the overall better moisture, with PWATs up to 1.5-1.7" and mean
mixing ratios around 11-13 g/kg, there is potential for all manner
of monsoon thunderstorm impacts today (i.e. strong-severe wind
gusts, blowing dust, localized flash flooding, and frequent
lightning).

There is potential for high impacts from thunderstorms later today,
given the environment, but it will be a matter of realizing the
instability. For the lower deserts there is a lot of CIN (i.e. a
strong cap) that will have to be overcome. So, it will likely take
strong, deep, outflow boundaries and/or colliding outflow boundaries
from the storms that develop over the terrain features this
afternoon and evening. Given the high DCAPE, this is certainly
possible. For AZ, objective analysis and the latest HREF paint the
greatest arc of instability from eastern Pinal, through Gila, and
into central Yavapai County. Based on the latest HREF, there are
better chances of outflow winds and storms descending from the north
and northeast of Phoenix, with a little less certainty from the
south due to uncertainty in storm coverage in Pinal County. Timing
on activity into the South-Central AZ lower deserts looks to be late-
evening/early tonight, after 6-7 PM MST. In Southwest AZ, the main
area of storm activity will likely be the Kofas region, in northern
Yuma and central La Paz counties. Further west, there is a risk for
high impacts from storms in Southeast CA as well, with potential for
strong storms to drift off the Peninsular Mtns of northern Baja and
SoCal into parts of Imperial County. Greatest risk in Imperial
County will be strong outflow winds that could kick up dust/sand. In
Riverside County, upslope flow could lead to localized flash
flooding concerns in or around Joshua Tree NP. There will be a
localized flash flooding risk elsewhere this afternoon and evening,
as storms will be capable of producing rain rates in excess of 1"/hr.

On Monday, the overall synoptic setup will be similar to today,
with the monsoon high near the Four Corners region, inducing deep
southeasterly flow across the Sonoran Desert. There even looks to
be more of the morning-midday ACCAS convection across Southwest
AZ and Southeast CA. The main difference noted in modeling is a
slight decrease in moisture, a degree or two cooler on the
temperatures, and thus slightly lower instability. So, it is not
out of the question that storms could propagate on outflows into
South-Central AZ, but if the environment is overturned this
evening-tonight, then storms Monday will be even less likely.
After Monday, afternoon and evening thunderstorms are expected to
develop daily as seasonal to above normal moisture lingers in the
region. Most activity will remain confined to higher terrain areas
of AZ, with outflow winds still capable of descending through the
lower deserts. Toward the second half of this week and heading
into next weekend global models indicate a slight increase in
moisture again and a repositioning of the monsoon high back toward
the Vegas area. This setup, a Maddox et al. Type II setup could
lead to a much more active period with a more favorable Rim to
Valley storm trajectory. It will remain to be seen, but the second
half of July through mid to late August is typically when the
monsoon is most active in terms of severe and flood warning
counts.

Besides the storms, the Excessive Heat Warning which was in effect
for over a week came to an end for the AZ deserts yesterday, but
was continued through this evening for Southeast CA mainly due to
heat indices being forecast to reach 114-117F this afternoon.
Beyond today, temperatures will remain hot, just not quite
excessive, with widespread Moderate HeatRisk. Lower desert highs
are forecast to reach 110-114F, ~3-7 degrees above normal,
through this week with overnight lows remaining quite warm in the
middle 80s to lower 90s. Folks should continue to exercise the
proper heat safety precautions this week, by staying cool,
limiting time outdoors, and staying hydrated.

&&

.AVIATION...Updated at 0045Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Thunderstorms and at least one outflow boundary causing gusty
winds with abrupt wind shifts will be the main weather impacts
through tonight. Confidence is excellent that west winds with
occasional modest gusts 15-20 kts will prevail into the early
evening hours with only mid/high clouds decks. Ongoing
thunderstorms will continue across higher terrain areas, but
forecast confidence is relatively low with respect to how far into
the metro storms can survive/re-form during the evening hours.

At this time, there is enough evidence suggesting storms skirting
the northern edge of the Phoenix airspace to include VCTS mention
for KSDL/KDVT. Outflows with abrupt wind shifts appear far more
likely across the entire area with better than a 50% chance of some
northerly component incorporating gusts around 30kt during a 03-05Z
time frame. Wind directions thereafter become tied to locations of
storms and additional wind shifts are likely, though timing and
magnitude remain very uncertain. Should several more intense
outflows happen to collide within area, there could be more direct
thunderstorms impacts for all terminal locations, however current
odds are less than 20% and preclude stronger mention in this TAF
package.

Southeast California/Southwest Arizona including KIPL and KBLH:
There is high confidence that the outflow threat is over, thus
southeast winds will be favored at KIPL and south winds at KBLH
through the period. The threat for thunderstorms looks again to be
confined to higher terrain areas tomorrow, thus there could be
another low potential for outflows to reach both terminals
tomorrow afternoon.

&&

.FIRE WEATHER...
Chances for thunderstorms and wetting rains will increase this
afternoon and evening, particularly over the higher terrain north
and east of Phoenix, as well as in Riverside County, with lesser
chances in the lower elevations. Thunderstorms will be capable of
producing strong erratic outflow winds with up to a 50-70% chance
of outflow winds in excess of 35 mph across South-Central AZ and
parts of Southern CA this afternoon/evening. Through the first
half of the week, thunderstorms and wetting rainfall chances will
be primarily concentrated over the higher terrain of eastern
districts before chances across the lower deserts begin to
increase during the latter half of the week. Gusty outflow winds
will be possible on most days this week exacerbating issues on
any ongoing wildfires and new starts. Otherwise, afternoon upslope
gustiness of 20-25 mph will be periodically common. Min RHs will
be in the 20-30% range today and fall slightly to the 15-20% range
by the middle part of the week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST this evening for AZZ530.

CA...Excessive Heat Warning until 8 PM PDT this evening for
     CAZ560>570.

&&

DISCUSSION...Benedict
AVIATION...Young/18
FIRE WEATHER...Benedict/Smith

In the hours before

Local storm report, Jul 14, 8:33 PM MST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
833 PM MST Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     Rain             1 NNE Arizona City      32.76N 111.66W
07/14/2024  E1.00 Inch       Pinal              AZ   Trained Spotter

            Water over the curbs on both sides of a
            residential street and covering the crest of
            the road.

&&

AJ
Local storm report, Jul 14, 8:41 PM MST, 55 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
841 PM MST Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Dust Storm       Phoenix Mesa Gateway    33.31N 111.66W
07/14/2024                   Maricopa           AZ   AWOS

            Visibility reduced to one quarter mile from
            blowing dust.

&&

TW
Special weather statement, Jul 14, 9:09 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
909 PM MST Sun Jul 14 2024

AZZ540-543-544-546-548-550-553-150500-
South Mountain/Ahwatukee AZ-Scottsdale/Paradise Valley AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-East Valley AZ-
Central Phoenix AZ-North Phoenix/Glendale AZ-
909 PM MST Sun Jul 14 2024

...A STRONG THUNDERSTORM WILL IMPACT MARICOPA AND PINAL COUNTIES
THROUGH 1000 PM MST...

At 908 PM MST, Doppler radar was tracking a strong thunderstorm over
Sky Harbor Airport, or near Tempe, moving west at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Phoenix, Tempe, Tolleson, Laveen, Papago Park, Arizona Mills Mall,
South Phoenix, Arizona State Fairgrounds, South Mountain Park,
Downtown Phoenix, Arizona State University, Sky Harbor Airport,
Guadalupe, and Komatke.

This includes the following highways...
AZ Interstate 10 between mile markers 136 and 161.
AZ Interstate 17 between mile markers 195 and 203.
AZ Route 51 between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3351 11195 3333 11191 3321 11217 3351 11225
TIME...MOT...LOC 0408Z 078DEG 14KT 3342 11202

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RW
Special weather statement, Jul 14, 9:21 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
921 PM MST Sun Jul 14 2024

AZZ541-542-544-546-150500-
Scottsdale/Paradise Valley AZ-Cave Creek/New River AZ-Deer Valley AZ-
North Phoenix/Glendale AZ-
921 PM MST Sun Jul 14 2024

...A STRONG THUNDERSTORM WILL IMPACT MARICOPA COUNTY THROUGH 1000 PM
MST...

At 920 PM MST, Doppler radar was tracking a strong thunderstorm near
Paradise Valley, moving northwest at 5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Phoenix, Scottsdale, Paradise Valley, Piestewa Peak Park, Metro
Center, Scottsdale Airport, North Mountain Park, and Desert Ridge
Marketplace.

This includes the following highways...
AZ Interstate 17 between mile markers 207 and 212.
AZ Route 51 between mile markers 6 and 15.
AZ Route 101 between mile markers 25 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3364 11180 3351 11191 3356 11216 3376 11203
TIME...MOT...LOC 0420Z 125DEG 5KT 3360 11197

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RW
Local storm report, Jul 14, 9:27 PM MST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
927 PM MST Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     Dust Storm       5 S Goodyear            33.36N 112.42W
07/14/2024                   Maricopa           AZ   Trained Spotter

            Visibility down to 1/4 mile in blowing dust
            near Estrella Parkway and Hillside Drive in
            the Estrella development.

&&

AJ
Local storm report, Jul 14, 9:28 PM MST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
928 PM MST Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     Dust Storm       6 SE Deer Valley        33.60N 112.04W
07/14/2024                   Maricopa           AZ   Trained Spotter

            Visibility reduced to one quarter mile from
            blowing dust.

&&

TW

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:47 PM MSTDust Storm WarningPSRMaricopa, Pinal118 min
Jul 14, 7:33 PM MSTSevere Thunderstorm WarningPSRPinal42 min
Jul 14, 7:50 PM MSTDust Storm WarningPSRMaricopa, Pinal85 min
Jul 14, 8:13 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal47 min
Jul 14, 8:35 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Jul 14, 8:37 PM MSTDust Storm WarningPSRMaricopa83 min
Jul 14, 8:46 PM MSTDust Storm WarningPSRMaricopa59 min
Jul 14, 9:09 PM MSTSpecial Weather StatementPSRMaricopa51 min
Jul 14, 9:21 PM MSTSpecial Weather StatementPSR39 min
Jul 14, 9:27 PM MSTSevere Thunderstorm WarningPSRMaricopa48 min
Jul 14, 9:41 PM MSTSevere Thunderstorm WarningPSRMaricopa49 min
Jul 14, 9:45 PM MSTSevere Thunderstorm WarningPSRMaricopa45 min
Jul 14, 9:57 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 14, 9:59 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Jul 14, 10:13 PM MSTSevere Thunderstorm WarningPSRMaricopa47 min
Jul 14, 10:19 PM MSTSevere Thunderstorm WarningPSRMaricopa41 min
Jul 14, 10:40 PM MSTSpecial Weather StatementPSRMaricopa50 min
Jul 14, 10:46 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Jul 14, 10:53 PM MSTSevere Thunderstorm WarningPSRMaricopa52 min
Jul 14, 11:02 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal43 min
Jul 14, 11:32 PM MSTSpecial Weather StatementPSRMaricopa43 min
Jul 15, 3:30 PM MSTSpecial Weather StatementPSRGila45 min
Jul 15, 4:12 PM MSTSpecial Weather StatementPSRGila48 min
Jul 15, 4:48 PM MSTSpecial Weather StatementPSRGila42 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.